Georgia, 2007

Hail and Damaging Winds in Georgia, June 30, 2007

June 30, 2007 · NWS FFC · 4 events in 3 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$328,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper ridge over the southeast U.S. weakened some as a strong upper trough was moving through the Ohio Valley and northeast U.S. A weak nearly stationary front was located across the Tennessee Valley. These systems were close enough to combine with moisture and afternoon heating and instability to produce scattered thunderstorms once again, a few of which became severe and produced marginal severe hail and downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 4:35 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 30, 4:35 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT SAT JUN 30 2007

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS AND THUNDERSTORMS BEGINNING TO POP
UP ACROSS CENTRAL AND SOUTHERN GA. LOOKING FOR SOME ISOLATED TO
SCATTERED SEVERE STORMS AS THE AFTERNOON AND EVENING CONTINUES.
CURRENTLY THE SEMI-STATIONARY PATTERN REMAINS IN PLACE ACROSS THE
U.S.  A WEAK UPPER RIDGE OVER THE SOUTHEASTERN U.S. IS  EXPECTED TO
CONTINUE TO WEAKEN AND SHIFT SW INTO THE CENTRAL GULF OVER THE NEXT
FEW DAYS. WITH THIS RIDGE WEAKENING IT WILL ALLOW A FEW SHORT WAVES
IN WESTERLY FLOW TO AFFECT THE AREA. THERE IS ALSO A WEAK FRONT
ACROSS TN/AR/OK THAT IS ACTING AS A GOOD FOCUSING MECHANISM FOR
AFTERNOON CONVECTION. TROPICAL MOISTURE COMING IN FROM THE GULF AND
THE PACIFIC INTO THE SOUTHERN PLAINS IS ALSO HELPING TO KEEP THIS
WEAK FRONTAL STRUCTURE ALIVE. GA HAS BEEN IN THIS VERY SLOW MOVING
PATTERN FOR SEVERAL DAYS NOW BUT THE MODELS ARE INDICATING A CHANGE
IS COMING. MODELS SHOW A RATHER LARGE UPPER TROUGH DEVELOPING OVER
THE THE UPPER EAST COAST THEN BUILDING SOUTHWARD DOWN THE EASTERN
SEABOARD THROUGH MON. THERE IS ALSO A SURFACE RIDGE THAT BEGINS
BUILDING SOUTHEAST OUT OF THE GREAT LAKES REGION SUN/MON. THIS WILL
PUSH THE FRONT SLOWLY SOUTH INTO GA AND EVENTUALLY INTO N FL THROUGH
THE BEGINNING OF NEXT. AS THE FRONT PUSHES SOUTH...SO WILL THE FEED
OF TROPICAL MOISTURE. MY ONLY CONCERN IS THE MOS GUIDANCE HAS NOT
BEEN DOING A VERY GOOD JOB WITH PICKING UP ON THE AFTERNOON
CONVECTION ACROSS THE AREA. ALSO THE MODELS ARE NOTORIOUS FOR TRYING
TO PUSH A FRONTAL SYSTEM THROUGH THE STATE TO FAST ESPECIALLY THIS
TIME OF YEAR. WITH TODAY BEING A MODERATELY UNSTABLE DAY (CAPES
2000-3000...LIFTED INDICES -3 TO -6...PW 1.7 AND PE 1.3) AND IT
EXPECTED TO CONTINUE THROUGH MON WILL CONTINUE WITH EARLIER THINKING
OF HIGH CHANCE POPS DURING THE DAY AND ISOLATED POPS AT NIGHT. ALL
IN ALL LOOKING FOR ANOTHER DAY OR 2 OF HEAVY RAIN SHOWERS WITH
FREQUENT LIGHTNING. TEMPS SHOULD BE NEAR OF SLIGHTLY ABOVE SEASONAL
NORMS THROUGH THE SHORT TERM.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE BIGGEST FEATURE IN THE EXTENDED PERIOD WILL BE THE THE EASTERN
U.S. TROUGH THAT IS EXPECTED TO DOMINATE THE WEATHER PATTERN. THE
ONLY PROBLEM AS STATED EARLIER IS NOT SURE IF THE MODELS HAVE A GOOD
HANDLE ON THE SITUATION AND TRYING TO MOVE THINGS TOO FAR SOUTH TOO
FAST. WITH THIS IN MIND WILL CONTINUE WITH A DIURNAL TREND TO THE
POPS THROUGH DAY 7. IF THIS FRONTAL SYSTEM DOES MOVE SOUTH INTO N FL
BY TUE N GA WILL DRY OUT A BIT. THIS WILL HAVE TO BE A WATCH AND SEE
SITUATION TO TRY TO GET A BETTER HANDEL ON THINGS.

&&

.AVIATION...LITTLE PATTERN CHANGE FOR THE FORECAST AREA. WIDELY
SCATTERED THUNDERSTORMS...A FEW SEVERE...SHOULD BE DIMINISHING AFTER
00Z. WEAK SURFACE TROUGH ACROSS CENTRAL GA PERSISTING...WITH WINDS
LIGHT NORTHWEST ACROSS NORTH GA AND LIGHT SOUTHEAST ELSEWHERE.
HOWEVER...OUTFLOW BOUNDARIES FROM THUNDERSTORMS CAUSING VARIABLE
DIRECTIONS. LIGHT WINDS OVERNIGHT SHOULD BECOME NORTHEAST SUNDAY
AFTERNOON AS SURFACE HIGH BUILDS DOWN THE EASTERN SEABOARD. MID/HIGH
CLOUDS OVERNIGHT WITH CUMULUS DEVELOPING AFTER 15Z SUNDAY.
VISIBILITY UNRESTRICTED EXCEPT IN THUNDERSTORMS AND LOCALLY 3 TO 5SM
IN FOG/HAZE AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  94  70  86  66 /  30  30  20  30  30
ATLANTA         73  90  71  87  68 /  30  30  20  30  20
BLAIRSVILLE     64  86  63  80  60 /  30  40  20  30  20
CARTERSVILLE    66  90  65  88  66 /  30  40  20  20  20
COLUMBUS        74  95  74  91  71 /  30  30  30  30  30
GAINESVILLE     70  89  70  84  65 /  30  40  20  30  20
MACON           72  96  72  91  70 /  30  30  20  40  40
ROME            68  92  68  91  66 /  30  40  20  20  10
PEACHTREE CITY  66  91  66  88  66 /  30  30  20  30  30
VIDALIA         74  94  74  88  70 /  30  30  30  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/41
Hazardous weather outlook, Jun 30, 4:22 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 AM EDT SAT JUN 30 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
522 AM EDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH FROM NORTHEAST GEORGIA TO WEST CENTRAL
GEORGIA WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. LOCALIZED HEAVY RAIN IS ALSO POSSIBLE WHICH
COULD CAUSE BRIEF FLOODING OF SMALL STREAMS AND LOW LYING AREAS.

.DISCUSSION...
THE WEAK SURFACE TROUGH AND OUTFLOW BOUNDARIES LEFT OVER FROM
YESTERDAYS CONVECTION WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. CAPES ARE EXPECTED TO RISE
TO OVER 2000 THIS AFTERNOON WITH LIFTED INDICES OF -2 TO -4.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH ABOUT MIDNIGHT TONIGHT. A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS ALONG
WITH FREQUENT TO NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
THESE THUNDERSTORMS WILL OCCUR JUST ABOUT ANYWHERE ACROSS NORTH
AND CENTRAL GEORGIA.

ALSO...WITH THE SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAIN IS
POSSIBLE WITH ISOLATED AMOUNTS OF AROUND 2 INCHES POSSIBLE. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED...BRIEF LOCALIZED SMALL STREAM
FLOODING IS POSSIBLE IN AND AROUND THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BECOME LIKELY AGAIN SUNDAY AND MONDAY AFTERNOON
WITH A FEW OF THESE POSSIBLY REACHING SEVERE LEVELS. SCATTERED
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 30, 5:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT SAT JUN 30 2007

GAZ050-060-302345-
657 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN PUTNAM AND GREENE
COUNTIES UNTIL 745 PM EDT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PHOENIX...DRIFTING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PUTNAM AND GREENE COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE RUDDEN...ROCKVILLE AND PHOENIX. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 5:58 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EDT SAT JUN 30 2007

GAZ053-302345-
658 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN COWETA COUNTY UNTIL
745 PM EDT...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADRAS...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NEWNAN...MADRAS...THOMAS CROSSROADS AND CANONGATE.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 5:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EDT SAT JUN 30 2007

GAZ103-302345-
659 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WEBSTER
COUNTY UNTIL 745 PM EDT...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE COUNTY...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE MARBLE SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO MPH AS
THEY MOVE ACROSS WEBSTER COUNTY THROUGH 745 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE WESTON...PRESTON AND DUMAS.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 6:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT SAT JUN 30 2007

GAZ104-010000-
707 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN SUMTER COUNTY UNTIL
800 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FRIENDSHIP TO 10 MILES SOUTHWEST OF
PLAINS...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS SUMTER COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE FRIENDSHIP...PLAINS...SUMTER AND AMERICUS.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 6:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EDT SAT JUN 30 2007

GAZ039-051-302345-
708 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN TALIAFERRO AND
WILKES COUNTIES UNTIL 745 PM EDT...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FICKLIN...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALIAFERRO AND WILKES COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE AONIA...FICKLIN...RAYTOWN AND SHARON.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 30, 6:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT SAT JUN 30 2007

GAZ092-010015-
710 PM EDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN SCHLEY COUNTY UNTIL
815 PM EDT...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF WALLS CROSSING TO 7
MILES SOUTH OF WALLS CROSSING...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SCHLEY COUNTY THROUGH 815 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE WALLS CROSSING...MURRAYS CROSSROADS...LA
CROSSE AND ELLAVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 74 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Putnam

When
June 30, 6:20 PM EST to 6:25 PM EST
Where
Putnam County, 1 mi N of Rockville to Rockville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.334, -83.220

The public observed penny to nickel-sized hail in extreme eastern Putnam county near the Hancock county line.

Thunderstorm Wind, Forsyth

When
June 30, 6:25 PM EST to 6:30 PM EST
Where
Forsyth County, 4 mi NE of Cumming to 5 mi NE of Cumming
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.241, -84.101

The Forsyth County Emergency Management Director reported that an apparent downburst from a collapsing thunderstorm blew down from 40 to 50 trees in the Lanier Heights Subdivision and adjacent areas. A total of eleven homes sustained minor damage from the downed trees.

Thunderstorm Wind, Warren

When
June 30, 8:00 PM EST to 8:15 PM EST
Where
Warren County, 2 mi S of Warrenton to 1 mi E of Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.371, -82.670

The Warren County Emergency Management Director reported that an apparent thunderstorm downburst from a small thunderstorm resulted in six to nine trees being blown down in the area south and east of Warrenten.

Lightning, Warren

When
June 30, 8:00 PM EST
Where
Warren County, 2 mi S of Warrenton
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.371, -82.670

The Warren County Emergency Management Director reported that lightning struck a home. The home was completely destroyed from the resulting fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46274, 46276, 46287, 46288.